Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

taper slowly to avoid symptoms coming off zoloft BostonBill

Posted by cleareyes on February 24, 2004, at 16:04:02

In reply to Re: withdrawal symptoms coming off zoloft, posted by BostonBill on February 24, 2004, at 8:16:09

Hey everyone,

I wanted to tell you what I found when I went off Zoloft. I have been off for about 3 weeks now and so far everything is fine. This may not be the case for you of course. . . (ymmv)

I already knew that withdrawal symptoms occur because your body has made some chemical adjustments to the presence of the drug.

How long you are on the drug is how long your body has been making the adjustments. Therefore if you have been on it a long time, go off of it VERRRRY slowly.

How big of a dose you are on is how big of an ajdustment your body has made. Therefore if you are on a largeish dose, say over 50mg, go off of it VERRRRY slowly.

Be nice to your body, give it a chance to make the reverse adjustments to the absense of the drug. Don't be impatient, don't be hasty, try to hang in there because transitions are important, they are where things are fragile.

Using the half-life information of the drug, and the info you have about how long and how much you have been taking, you can create a taper schedule for yourself. I found out that zoloft has a half-life of 24 hours. That means that 1/2 of the drug is still in your body 24 hours later. Then 1/4 remains after 48 hours and so it goes.

Here's how you do it: Let's take the example of someone who is taking 100 mg a day. What is actually in their body? About 200 mg. Why???? A small portion of the dose they took 8 days ago (!) is still in their system. 100 from today plus 50 from yesterday, plus 25 from the day before that etc. 100(today)+ 50(2days)+ 25(3)+ 12.5(4 days ago)+ 7.25(5 days ago)+ 3.125(6)+ 1.56(7)+ 0.75(8 days ago) Whew!!!! Sorry about that ;)

So take your dose and make a chart. What you are looking at is the total in your body on that day. If that person taking 100 mg drops 12.5 mg off their dose, the first day, the amount in their body only goes down by 12.5, but because of the half-life, on the second day of the taper (two days in a row with the decreased dose) the amount in their body will be down by 18.75 mg.

That is why the taper has to be *so* agonizingly slow, the effect is cumulative. So plese do yourself a favor and don't try to go off cold turkey or fast, even if you are only on 25 mg.

This chart takes a little patience the first time you try to make one, but just stick with it. If you make the chart, you will be able to see exactly what is going on for you. You will see in the bottom-line number what happens if you take 87.5 on the first day of the taper, back to 100 on the second, back to 87.5 on the third day etc. You won't get confused, you will know exactly how much is in you and how many days you have left on your plan. You want the amount in your body to go down so slowly and gradually that your body will hardly notice.

If you develop a really hairy withdrawal symptom, just bump your dose back up a smidge, adjust your chart and wait. Once your body gets used to the new level, you can shave a little bit off your dose every other day, and get yourself down eventually. The good news is that while the withdrawal symptoms are coming in, the side-effects are going away! :) Libido coming back, weight going down a bit etc. Yay!

You may decide to take a plateau when you get to convenient doses like 50 or 25, and coast in place for several weeks. I did this. It helped to minimize the bowel symptoms and headache problems etc and to let me check in with myself on the depression.

You also have to be completely nailing your self-care during this period, don't slack off on that. :) I can't stress it enough. To be responsible to yourself you need to be doing non-drug things that make a person feel better. H.A.L.T is a good place to start, don't ever let yourself get too Hungry Angry Lonely or Tired. Sunlight, mild exercise, no sugar, no coffee, don't argue with people, do things that make you happy or feel nurtured or entertained, laugh. Don't skip therapy, don't get frustrated, choose health. Choose choose choose.

Good luck!


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:cleareyes thread:5582
URL: http://www.dr-bob.org/babble/20040223/msgs/317240.html